Saturday, October 05, 2013

The Perils Of Not Knowing Your Dose

image

Photo Credit – Wikipedia

 

 

# 7837

 


Twice last year (see The Narrow Margin & Too Much Of A Good Thing ) we looked at the dangers of accidental (& intentional) overdoses of acetaminophen (Tylenol ®).  

 

The first blog looked at a national campaign called KNOW YOUR DOSE launched by the AAC  (Acetaminophen Awareness Coalition), while the second looked at Supratherapeutic Dosing of Acetaminophen Among Hospitalized Patients – where a study found doctors were sometimes prescribing more than the recommended daily dose of acetaminophen for their patients.

 

Doctors will typically prescribe  hydrocodone/APAP 5 mg/500 mg 1 to 2 tablets every 4 to 6 hours to give patients some latitude in pain control. If a patient takes the full prescribed dose (12 pills in 24 hours) they will ingest 6 g of acetaminophen, or 50% more than the maximum daily recommendation.

 

In 2011 the FDA announced their intention to limit the amount of acetaminophen in opioid/APAP prescriptions like Vicodin and Lorcet to 325mg in order to reduce the risk of liver damage in patients taking these meds for chronic pain. But those regulations won’t come into effect until January of 2014, and for now, 500 mg & 600 mg APAP/opioid analgesics are still available.

 

But it isn’t just misuse of prescription medicines containing acetaminophen, as there are more than 600 over-the-counter medications containing the drug, and people who take two or more of these cold/pain remedies are often unaware of how much of the drug they are ingesting.

 

A study published in 2011 in the American Journal of Preventive Medicine (see Emergency Department Visits for Overdoses of Acetaminophen-Containing Products) found that - in the United States alone – there are an estimated 78,414 ER visits each year due to acetaminophen (aka Tylenol, paracetamol, APAP) poisoning.

 

Although most of these were intentional overdoses (69.8%), more than 13,000 ER visits were described as due to `therapeutic misadventures’  . . . or accidental overdoses.

The problem with acetaminophen is that there is a narrow margin between the maximum therapeutic dose and a potentially toxic (and sometimes fatal) overdose. 

 

While well tolerated when taken as directed, APAP in larger doses is a hepatotoxin; it overwhelms and destroys the liver. In fact, APAP poisoning is the biggest cause of acute liver failure in the United States (cite).



Which is why Johnson & Johnson – the makers of Extra-Strength Tylenol ® – has announced that they will take the unusual step of printing (In bright red letters) a warning on the bottle caps of their product.

image

More information on the safe  use of acetaminophen appears on the Johnson & Johnson website: 

 

Acetaminophen —the active ingredient in TYLENOL® — is an effective pain reliever and fever reducer. It works quickly and safely when used as directed.

Here is some information on the appropriate use of TYLENOL®:

 

 

With cold and flu season upon us, the consumption of over the counter (OTC) remedies will most certainly go up considerably over the next few months, so it seems a good time to repeat the warning from the ACC  KNOW YOUR DOSE campaign.

 

image


And finally, we’ve these videos from the FDA’s  Youtube channel on the dangers of misusing acetaminophen.

 

 

 

No comments: